Alert archive / Kentucky / Flash Flood Warnings in 2022
Flash Flood Warning 28, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Jul 26, 2022, 12:37 PM EDT for 4 counties in Kentucky. It was in force for 83 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 26, 2022, 12:37 PM EDT (16:37 UTC)
- Expired
- Jul 26, 2022, 2:00 PM EDT
- In force
- 83 min
- Issued by
- NWS Jackson, KY
- Area
- Storm-based polygon
- Flood severity
- None
Counties Clay County, KY, Jackson County, KY, Laurel County, KY, Rockcastle County, KY
The radar
The Jackson,KY radar (KJKL), 75 km from the middle of the area, began a volume at 16:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 4.6 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1161 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 153 m²/s²
- 0-3 km storm-relative helicity
- 209 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
531
WGUS53 KJKL 261637
FFWJKL
KYC051-109-125-203-261800-
/O.NEW.KJKL.FF.W.0028.220726T1637Z-220726T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Jackson KY
1237 PM EDT Tue Jul 26 2022
The National Weather Service in Jackson has issued a
* Flash Flood Warning for...
Northeastern Laurel County in south central Kentucky...
Southeastern Rockcastle County in south central Kentucky...
Northwestern Clay County in southeastern Kentucky...
Southwestern Jackson County in southeastern Kentucky...
* Until 200 PM EDT.
* At 1237 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Additional rainfall amounts up to 1 inch are possible
in the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
London, Atlanta, Greenmount, Victory, Peoples, Eberle, Mcwhorter,
Parrot, Moores Creek, Mershons, Cornelius, Templer, East
Bernstadt, Carico, Lamero, Deese, Cruise, Bond, Carmichael and
Pittsburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3731 8427 3736 8392 3736 8390 3721 8382
3713 8423
FLASH FLOOD...RADAR INDICATED
$$
VORST1 follow-up statement
983
WGUS73 KJKL 261753
FFSJKL
Flash Flood Statement
National Weather Service Jackson KY
153 PM EDT Tue Jul 26 2022
KYC051-109-125-203-261803-
/O.EXP.KJKL.FF.W.0028.000000T0000Z-220726T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clay KY-Jackson KY-Laurel KY-Rockcastle KY-
153 PM EDT Tue Jul 26 2022
...FLASH FLOOD WARNING WILL EXPIRE AT 2 PM EDT THIS AFTERNOON FOR
NORTHEASTERN LAUREL, SOUTHEASTERN ROCKCASTLE, NORTHWESTERN CLAY AND
SOUTHWESTERN JACKSON COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed remaining road closures.
A Flood Watch remains in effect until 800 PM EDT Wednesday for
portions of east central Kentucky, northeast Kentucky, south central
Kentucky and southeast Kentucky.
LAT...LON 3731 8427 3736 8392 3736 8390 3721 8382
3713 8423
$$
VORSTWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 26, 11:37 AM EDT, 1 hour earlier.
Area forecast discussion, Jul 26, 11:37 AM EDT, 1 hour before
AREA FORECAST DISCUSSION...UPDATED National Weather Service Jackson KY 1137 AM EDT Tue Jul 26 2022 .UPDATE... Issued at 1137 AM EDT TUE JUL 26 2022 Showers and thunderstorms continue to back-build and pass repeatedly across portions of the area this morning. Locations of main concern at this time is portions of Magoffin, Martin, and Floyd where up to 3-3.5 inches of rain has fallen thus far this morning. Additional showers and thunderstorms are lining up to the west-southwest and are expected to move over the same general area during the next hour or so. It appears some significant flooding could occur in these areas. Also watching Rockcastle and Jackson counties further west closely. Surface boundary is draped across the region, with strongest convection in the warm sector to the south. All the ingredients are in place for heavy rainfall, high PWATs north of 2 inches, high freezing levels, and while storm motion is relatively high, steering flow aloft is parallel to the boundary allowing for efficient rainmakers that continue to train. Saw no reason why there shouldn't be a watch out and issued accordingly. Initially there was some question of where exactly the axis of highest threat would set up. That axis appears to have set up across the heart of the CWA. Am still concerned about the north based on recent HREF solutions over the next 24 hours, but eventually the axis will shift southward and as a result our southern most counties will need to be covered by a watch as well. Updated the forecast package for the Flash Flood Watch which is in effect until 8 pm Wednesday for most of our area. This will likely be expanded in time and area over the next forecast cycle or two. Otherwise, updated hourly grids, PoPs, etc. for latest trends. Wound up dropping temps a bit where most of the rain is falling, though can't help but to wonder if temps will move much at all across the central portions of the area. Some sun still managing to get through to our south, helping with the source of warm, moist, unstable air being brought further north towards the surface boundary. In general conditions look favorable for heavy rainfall over the next few days as the frontal boundary oscillates north and south across eastern Kentucky. UPDATE Issued at 738 AM EDT TUE JUL 26 2022 The forecast generally remains on track. Have increased PoPs across the northern tier of the CWA, as well as beefed up sky coverage here. Have also loaded and blended the latest obs to incorporate any on going trends. Updates have been sent to NDFD and Webfarms. && .SHORT TERM...(Today through Wednesday) Issued at 415 AM EDT TUE JUL 26 2022 The latest surface analysis depicts a quasi-stationary boundary sitting across the Commonwealth early this morning, running from the northern tier of the CWA and back through Western Kentucky. Showers and a few storms have continued, primarily across the southern half of the CWA, as moisture transport is more enhanced in combination with higher PWATs across this area. Anticipate activity to gradually diminish over the next few hours, as the focus shifts north into the morning and afternoon hours. An upper level shortwave is expected to progress across the area today, bringing renewed showers and storms that will overspread from the northwest to the southeast through the day. Flash flooding over the severe threat remains the biggest concern today. Fortunately, FFG is the highest across the north, due to the lack of better convection in these areas yesterday, so the ground will be able to handle this activity much better than the SW. 6-hour mean HREF members suggest the highest QPF to be around an inch, which should be doable for most locations given the drier antecedent conditions. Even so, soundings depict long skinny CAPE in combination of 2" PWATs, which could remedy for a few isolated instances of flash flooding within thunderstorms. This will be particularly so for areas that see repeated activity. Storm motions appear fast enough (around 25 kts) for most issues to be avoided but not entirely ruled out. As the swath of activity shifts southeast into the later part of the day, instability will begin to dwindle, which should aid in diminishing PoP. Working into this evening and tonight, the stalled frontal boundary will begin lifting north in the form of a warm front, as a closed low and associated upper level trough begin digging across Southern Ontario and through the Ohio River Valley. There is some model discrepancy on how much this front actually moves, or if it will at all before washing out across the area. If this is the case, which CAMs are hinting at, we could see a better opportunity for diurnally driven convection again Wednesday afternoon/evening. A cold front will then set its sight to the area, which will be attached to the parent low in Canada, with areas of low pressure expected to develop along this boundary as it works east to end the period. As far as temperatures, will likely see a gradient between the north and south today. With better and more widespread convection expected in the north the first half of the day, it will be challenging for locations to top the mid and upper 70s, while southern counties top out in the mid 80s. Our quietest, or lowest PoP for the short-term, will come early tonight between waves, with a 20-40% between 00-06z. Redevelopment will then occur into the day Wednesday, with highs generally topping out in the low and mid 80s. This could vary though depending on the boundary as well as how widespread cloud cover and convection becomes during the day. Lows tonight will bottom out around the 70 degree mark. .LONG TERM...(Wednesday night through Monday) Issued at 519 AM EDT TUE JUL 26 2022 The aforementioned frontal boundary from the short term period will be slowly dissolving over the region as the long term period begins. The southern edge of the prevailing westerlies aloft will be overhead, with the flow curving around a large closed low over Ontario. The northern edge of the tropical regime interacting with the mid latitude system will result in deep moisture and precipitable water still around 2 inches. Periodic showers/thunderstorms will occur, but confidence in timing is not very high. An impulse moving around the upper low will support another cold front which should move into KY from the northwest on Friday. This front is expected to make it a bit further south before it loses momentum. Presently, it looks like it will stall a little south of KY early in the weekend, allowing somewhat cooler and drier air to arrive, especially in the northern portion of the JKL forecast area. The best chance at seeing a break in the wet weather will be in the north. The very moist atmosphere will allow for efficient rain production, and locations where thunderstorms are most persistent will continue to have a flooding risk before cold fropa. && .AVIATION...(For the 12Z TAFS through 12Z Wednesday morning) ISSUED AT 738 AM EDT TUE JUL 26 2022 A tricky day for aviation, as most start in MVFR. The exception is SYM and SJS, where IFR to LIFR ceilings for on going convection will start off the period. As the day progresses, most sites will return to MVFR through the afternoon. Still though, any thunderstorms passing near or over a site will reduce visibilities and ceilings for a time, as well as allow for gusty and erratic winds. The best timeframe for these dips will generally be between 17z and 21z, before bettering conditions to MVFR and VFR return this evening. Winds will generally be out of the southwest today at less than 10 kts. && .JKL WATCHES/WARNINGS/ADVISORIES... Flood Watch through Wednesday evening for KYZ044-050>052-058>060- 068-069-079-080-104-106>120. && UPDATE...RAY SHORT TERM...BB LONG TERM...HAL AVIATION...BB
Hazardous weather outlook, Jul 26, 11:05 AM EDT, 1 hour 32 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Jackson KY 1105 AM EDT Tue Jul 26 2022 KYZ044-050>052-058>060-068-069-079-080-104-106>120-271100- Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle- Jackson-Pulaski-Laurel-Elliott-Morgan-Johnson-Wolfe-Magoffin- Floyd-Lee-Breathitt-Knott-Owsley-Perry-Clay-Leslie-Letcher-Martin- Pike- Including the cities of Flemingsburg, Camargo, Jeffersonville, Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville, Burnside, Somerset, London, Sandy Hook, West Liberty, Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville, and South Williamson 1105 AM EDT Tue Jul 26 2022 ...FLOOD WATCH IN EFFECT THROUGH WEDNESDAY EVENING... This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. Thunderstorms are expected today. Showers and thunderstorms will tend to pass repeatedly across the same areas at times as a surface frontal boundary oscillates north and south across eastern Kentucky. This could lead to instances of flash flooding. The storms will generally diminish during the evening hours, before picking back up late tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Rounds of showers and thunderstorms are expected Wednesday through Monday, which could lead to localized flash flooding. Areas that see repeated or persistent activity through the week will be most prone to flooding. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any instances of flooding through this week. KYZ083>088-271100- Wayne-McCreary-Whitley-Knox-Bell-Harlan- Including the cities of Monticello, Stearns, Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland, and Harlan 1105 AM EDT Tue Jul 26 2022 This hazardous weather outlook is for portions of eastern Kentucky. .DAY ONE...Today and Tonight. Thunderstorms are expected today. Locally heavy rain will be possible, making areas susceptible to minor flooding, especially at locations that are prone to flooding easily. The storms will generally diminish during the evening hours, before picking back up late tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Rounds of showers and thunderstorms are expected Wednesday through Monday, which could lead to localized flash flooding. Areas that see repeated or persistent activity through the week will be most prone to flooding. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any instances of flooding through this week. BB/HAL
In the hours before
Local storm report, Jul 26, 11:11 AM EDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1111 AM EDT TUE JUL 26 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 AM FLASH FLOOD BONANZA 37.69N 82.87W
07/26/2022 FLOYD KY TRAINED SPOTTER
1 1/2 TO 2 FEET OF WATER FLOWING DOWN ABBOTT
CREEK ROAD.
&&
CARICOThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 25, 10:43 PM EDT | Special Weather Statement | JKL | McCreary | 47 min |
| Jul 25, 11:16 PM EDT | Areal Flood Advisory | JKL | McCreary, Wayne | 3 hr |
| Jul 26, 9:23 AM EDT | Areal Flood Advisory | JKL | Breathitt, Floyd, Johnson, Magoffin, Martin, Pike | 3 hr |
| Jul 26, 9:57 AM EDT | Flash Flood Warning | JKL | Floyd, Johnson, Martin | 3 hr |
| Jul 26, 10:01 AM EDT | Flash Flood Warning | JKL | Floyd, Magoffin, Pike | 3 hr |
| Jul 26, 10:10 AM EDT | Flood Watch | JKL | Bath, Bell, Breathitt, Clay, Elliott, Estill and 27 more | 3 days |
| Jul 26, 10:19 AM EDT | Flash Flood Warning | JKL | Martin, Pike | 4 hr |
| Jul 26, 10:47 AM EDT | Flash Flood Warning | JKL | Breathitt, Floyd, Johnson, Magoffin | 3 hr |
| Jul 26, 11:10 AM EDT | Areal Flood Advisory | JKL | Breathitt, Clay, Jackson, Laurel, Lee, Owsley and 2 more | 3 hr |
| Jul 26, 11:19 AM EDT | Flash Flood Warning | JKL | Pike | 4 hr |
| Jul 26, 11:29 AM EDT | Areal Flood Advisory | JKL | Breathitt, Floyd, Knott, Magoffin, Perry | 3 hr |
| Jul 26, 11:32 AM EDT | Flash Flood Warning | JKL | Floyd, Martin, Pike | 2 hr |
| Jul 26, 12:44 PM EDT | Flash Flood Warning | JKL | Breathitt, Floyd, Johnson, Magoffin, Martin, Pike | 3 hr |
| Jul 26, 1:08 PM EDT | Areal Flood Advisory | JKL | Clay, Knox, Laurel, McCreary, Wayne, Whitley | 112 min |
| Jul 26, 1:38 PM EDT | Areal Flood Advisory | JKL | Bell, Clay, Leslie, Perry | 112 min |
| Jul 26, 3:29 PM EDT | Areal Flood Warning | JKL | Pike | 3 hr |
| Jul 26, 3:30 PM EDT | Areal Flood Warning | JKL | Breathitt, Floyd, Johnson, Magoffin, Martin, Pike | 3 hr |
| Jul 26, 3:33 PM EDT | Special Weather Statement | JKL | Whitley | 27 min |
Nearby
Flash Flood Warnings in Kentucky, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.